Virginia, 2011

Flash Flood in Virginia, June 19, 2011

June 19, 2011 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorms associated with low pressure produced heavy rains which caused flash flooding across portions of the Virginia Eastern shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorms associated with low pressure produced heavy rains which caused flash flooding across portions of the Virginia Eastern shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 6:24 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 6:24 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 AM EDT SUN JUN 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA TODAY...BEFORE
STALLING OVER THE CAROLINAS TONIGHT INTO MONDAY. THIS FRONT WILL THEN
LIFT BACK NORTH OF THE REGION MONDAY NIGHT AND TUESDAY MORNING. A
WARM SOUTHERLY FLOW DEVELOPS ON TUESDAY THROUGH THE MIDDLE OF THE
WEEK AS THE BERMUDA HIGH BUILDS INTO THE AREA. THE NEXT COLD FRONT
ARRIVES EARLY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SFC LOW PRESSURE IS IN PLACE ACRS THE DELMARVA..AND
WIDESPREAD SHOWERS/ISOLATED TSTMS HAVE DEVELOPED FROM CAROLINE
COUNTY ESE THROUGH THE NORTHERN NECK AND TOWARDS THE ERN SHORE.
THIS CLUSTER IS DRIFTING VERY SLOWLY TO THE SE. HAVE ADDED HEAVY
RAIN MENTION TO FCST FOR THIS REGION OVER THE NEXT FEW HRS BASED
ON SPOTTER REPORTS AND RADAR TRENDS. ELSEWHERE...MAY SEE SOME
ISOLATED TO WIDELY SCATTERED SHWRS FOR THE MORNING (WILL KEEP IT
DRY IN NC).

MODELS HAVE REALLY STRUGGLED WITH PRECIP THIS MRNG...NAM/WRF
ABSOLUTELY WORTHLESS SHOWING NO PRECIP UNTIL THE AFTN IN AKQ CWA...SO
HAVE USED GFS/RUC MORE FOR GUIDANCE LATER TODAY. MAIN FEATURE OF
INTEREST WILL BE LARGE MCS OVER SOUTHERN IL/IN/KY AND WHAT IMPACTS
THAT HAS ON THE BROAD WNW FLOW THIS AFTN. MAIN VORT MAX/SHORTWAVE
THAT WILL TRACK ACRS THE MID ATLC/CAROLINAS THIS AFTN/EVENING IS
CURRENTLY OVER MISSOURI LAGGING BEHIND THE MCS. BEST INSTABILITY
WILL RESIDE OVER SOUTHERN/WESTERN ZONES BY THIS AFTN (NRN/ERN
ZONES LOOK TO BECOME MORE STABLE DUE TO COOLER ONSHORE FLOW AND
RAIN THIS MRNG. FOR THE AFTN WILL CARRY CHC POPS/40-50% ALL
AREAS. SPC HAS MUCH OF THE CWA...FROM ABOUT RIC TO PHF ON SOUTH IN
SLIGHT RISK FOR SEVERE TODAY...AND WILL HIGHLIGHT IN THE HWO. IT
WILL BE MAINLY A STRAIGHT LINE WIND THREAT AS 0-6KM SHEAR
INCREASES TO 30-35KT THIS AFTN/EVENING AS THE MID LEVEL FLOW
INCREASES WITH THE SHORTWAVE (AS ALWAYS THOUGH COULD SEE LARGE
HAIL W/ STRONGEST STORMS DESPITE FAIRLY HIGH FREEZING LEVELS OF
13-14K FT). HIGH TEMPERATURES TODAY WILL BE BASED UPON WHERE THE
SKY COVER AND FRONT ARE LOCATED...HAVE GONE COOLER IN THE
NORTH...LOW TO MID 80S ERN SHORE
...MID-UPPER 80S OVER MOST OF THE REST OF THE CWA...BUT KEPT
READINGS AROUND 90/LOWER 90S OVER S CENTRAL VA AND INTERIOR NE
NC...WHERE FRONT DOES NOT REACH UNTIL LATE AFTN/EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MODEL CONSENSUS IS FOR THE SFC FRONT TO BE NEAR OR JUST SOUTH OF
THE FAR SOUTHERN PORTIONS OF THE CWA THIS EVENING...BUT WITH
ANOTHER SHORTWAVE TRACKING ESE FROM KY AND ON INTO SRN
VA/NC...EXPECT THE MID LEVEL FLOW CAUSE THE THE FRONT TO STALL.
WILL CARRY SHWRS NE (AS NE LOW LEVEL FLOW STABILIZES THIS
REGION)...WITH SCATTERED TSTMS ELSEWHERE. AFTER MIDNIGHT...WILL
LINGER SCTD SHWRS/TSTMS OVER THE PIEDMONT AND FAR SOUTHERN VA/NE
NC CLOSER TO THE STALLED BOUNDARY...WITH LESS OF A CHC FARTHER N
AND E.

MON...NAM IS MORE AMPLIFIED WITH THE PATTERN...LEADING TO A
STRONGER SFC LOW ALONG THE NC COAST...AND A WETTER SOLUTION. THIS
HAS GENERALLY BEEN DISREGARDED IN FAVOR OF THE GFS/UKMET/ECMWF
CONSENSUS. HIGH PRESSURE GRADUALLY BUILDS SOUTH WITH A NE TO E FLOW
OVER THE CWA. STILL...WITH A FINAL SHORTWAVE PROGGED TO MOVE
THROUGH IN THE MRNG...WILL CARRY CHC POPS OVER SRN ZONES EVEN IN
THE MRNG HRS. BY AFTN...AS SFC HIGH BUILDS A BIT FARTHER S...WILL
CONFINE CHC POPS MAINLY W OF I-95 AS UPSLOPE FLOW BANKS AGAINST
THE APPALACHIANS AND GENERATES MORE SCTD SHWRS/TSTMS. FOR
TEMPS...HAVE LEANED SLIGHTLY TOWARD THE WARMER SIDE OF THE
GUIDANCE (MAV)...BUT EVEN THIS HAS TRENDED COOLER. EXPECT HIGHS
MAINLY IN THE MID-UPPER 80S/AROUND 90 WELL INLAND AND LOWER- MID
80S CLOSER TO THE COAST. LOWS MAINLY IN THE 60S TO NEAR 70 MON
NIGHT.

TUE...MID-UPPER RIDGING BEGINS TO AMPLIFY AND MOVE EAST INTO THE
REGION...AS SSE FLOW IN THE LOW LEVELS INCREASES SOMEWHAT. GFS IS
FASTER WITH THIS (AND THUS A TAD QUICKER TO BRING IN THE HEAT).
HAVE KEPT HIGHS A FEW DEGREES COOLER THAN MAV/GFS-BASED GUIDANCE
ALTHOUGH IT WILL WARM SEVERAL DEGREES ABOVE MONDAY'S HIGHS
(PARTICULARLY ALONG/W OF I-95). EXPECT HIGHS INTO THE MID 90S WELL
INLAND...UPPER 80S ERN SHORE AND OVER THE COASTAL SECTIONS OF
VA/NE NC.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE SECOND HALF OF NEXT WEEK WILL FEATURE A MID-LEVEL TROUGH
CROSSING THE MIDWEST REGION THROUGH THE GREAT LAKES. OUT AHEAD OF
THIS TROUGH...UPPER RIDGING WILL LEAD TO MILD CONDITIONS ON
WEDNESDAY...WITH HIGHS IN THE LOW TO MID 90S. LOW CONFIDENCE ON
TIMING ANY PRECIP THROUGH THE PERIOD...WITH MODELS HINTING ON
SEVERAL SHORTWAVES MOVING UP AND OVER THE RIDGE THAT COULD TRIGGER
SHOWERS AND STORMS IN CONJUNCTIONS WITH AN UNSTABLE LOW-LEVEL
ENVIRONMENT IN PLACE. SO WENT WITH 20-30 POPS MOST OF THE TIME. MOST
OF THE PRECIP HOWEVER IS EXPECTED TO STAY OFF TO THE NORTH...CLOSER
TO A WARM FRONT THAT PASSES THROUGH VIRGINIA EARLIER IN THE WEEK.
WEAK COLD FRONT COULD ENHANCE THE RAIN THREAT FRIDAY...HOWEVER THE
BULK OF THE MOISTURE SHOULD STAY OFF TO THE NORTH CLOSER TO THE
AFOREMENTIONED MID-LEVEL TROUGH.

FOR THE WEEKEND...EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S. HIGH
PRESSURE WILL START TO BUILD IN FROM THE NORTHWEST. GFS DELAYS THE
COLD FROPA A BIT AND THEREFORE LINGERS THE PRECIP INTO
SATURDAY...HOWEVER PREFERENCE WAS GIVEN TO THE EURO AND HPC
FORECASTS. ISOLATED SHOWERS AND STORMS CANNOT BE RULED OUT DURING
THE WEEKEND.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS SHOULD PREVAIL FOR THE
NEXT 24 TO 36 HOURS. A WEAK COLD FRONT WILL SLOWLY MAKE ITS WAY
SOUTH THROUGH THE FA SUN AFTERNOON...HELPING TO INITIATE SHOWERS
AND THUNDERSTORMS. HAVE BACKED OFF ON NLY/NELY SURGE ASSOCIATED
WITH AND BEHIND CD FNT IN LINE WITH LATEST NAM. THINK GFS...WHICH
ALSO HAS SHOWN A DECREASE IN WINDS ALG/BEHIND FNT...IS TOO STG
WITH WINDS.

REGION CONTS IN WNW/NW FLOW ALOFT THROUGH TUESDAY. WHILE THIS
SHOULD PROVIDE FOR VFR CONDITIONS MOST OF THE TIME...MDLS SUGGEST
THE THREAT FOR SHOWERS AND TSTMS WILL PERSIST INTO TUESDAY.
THUS...OCCASIONAL MVFR/IFR CONDITIONS WILL BE POSSIBLE IN
SHOWER/TSTM ACTIVITY.

&&

.MARINE...
ACTIVE W/NW FLOW PATTERN WILL PERSIST INTO EARLY NEXT WEEK. NO MAJOR
SURFACE PRESSURE SYSTEMS AFFECTING AREA THROUGH WEDNESDAY. THUS...IN
GENERAL...MARINE WEATHER EXPECTED TO BE FAIRLY TRANQUIL FROM A
WIND/WAVES/SEAS PERSPECTIVE NEXT 2-3 DAYS. THERE WILL BE A FEW
EXCEPTIONS. FIRST IS SOUTHERN COASTAL WATERS THROUGH EARLY THIS
AFTERNOON. SW/WSW WINDS IN THE 10 TO 20 KT RANGE WILL MAKE THINGS
PRETTY CHOPPY MUCH OF THE DAY. THIS WILL ALSO AFFECT SOUTHERN
PORTIONS OF THE CHESAPEAKE BAY. CONDITIONS ARE EXPECTED TO GRADUALLY
DIMINISH AS THE DAY WEARS ON. WEAK FRONT PUSHED THROUGH AREA TODAY
INTO THIS EVENING...RESULTING IN A WIND SHIFT TO NLY/NELY.
HOWEVER...DO NOT EXPECT A SIGNIFICANT PUSH BEHIND THIS FRONT...WITH
POST-FRONTAL WINDS EXPECTED TO STAY BELOW 15KT. WINDS TURN TO THE
E/ENE TONIGHT INTO MONDAY...WITH WINDS ON THE NRN/CNTRL COASTAL
WATERS AROUND 15 KTS. THIS SHOULD MAKE FOR CHOPPY CONDITIONS...BUT
BELOW SCA CRITERIA. RIGHT NOW...TUESDAY LOOKS GOOD AS
WELL...ALTHOUGH EXPECT WINDS TO INCREASE ON THE BAY FROM THE SOUTH
DURING THE AFTERNOON...WITH SPEEDS IN THE 12 TO 15 KNOT RANGE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MAS
AVIATION...WRS
MARINE...WRS/MAS
Hazardous weather outlook, Jun 19, 3:31 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 AM EDT SUN JUN 19 2011

MDZ021>025-VAZ048-049-062>064-072>078-084>086-099-100-200845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
431 AM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY
PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

ANZ630>634-650-652-654-656-658-NCZ102-200845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-OUTER BANKS CURRITUCK-
431 AM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND AND THE NORTHERN OUTER BANKS OF NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS SOUTH OF NEW POINT COMFORT IN THE BAY AND CAPE
CHARLES LIGHT IN THE OCEAN...AND FOR THE CURRITUCK SOUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

NCZ012>017-030>032-VAZ060-061-065>071-079>083-087>098-200845-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
431 AM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON HOURS BETWEEN 1 PM AND 6 PM. THE MAIN
THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL BE
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

BROWN

In the hours before

Special weather statement, Jun 19, 6:42 AM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
742 AM EDT SUN JUN 19 2011

VAZ072>078-085-191245-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
742 AM EDT SUN JUN 19 2011

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE
ACROSS PORTIONS OF EASTERN VIRGINIA...

AT 740 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 15 MILES
NORTHEAST OF COLES POINT TO SAINT STEPHENS CHURCH...OR FROM DRUM
POINT TO SAINT STEPHENS CHURCH...MOVING EAST AT 20 MPH. THE
STORMS WILL BE NEAR...
  SHARPS AROUND 750 AM EDT...
  ROBLEY AROUND 800 AM EDT...
  MORATTICO AROUND 825 AM EDT...
  WICOMICO CHURCH AROUND 845 AM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3817 7684 3816 7660 3811 7659 3808 7653
      3803 7650 3802 7646 3797 7641 3794 7631
      3789 7622 3781 7626 3781 7629 3780 7630
      3776 7652 3775 7726 3803 7693 3819 7689

LBROWN
Special weather statement, Jun 19, 9:21 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 AM EDT SUN JUN 19 2011

MDZ023-024-VAZ099-191530-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
1021 AM EDT SUN JUN 19 2011

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER PORTIONS OF
THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE...

AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MARION STATION TO ONLEY...OR FROM 8 MILES
NORTHEAST OF CRISFIELD TO 16 MILES NORTHEAST OF EXMORE...MOVING EAST
AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  PARKSLEY AROUND 1030 AM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3788 7540 3780 7551 3765 7559 3762 7574
      3781 7579 3781 7575 3786 7570 3785 7573
      3789 7570 3789 7576 3791 7577 3795 7567
      3797 7578 3793 7583 3804 7586 3806 7582
      3805 7586 3810 7588 3818 7548 3787 7539

GINGRICH

The radar

The Dover AFB radar (KDOX), 113 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Accomack

When
June 19, 11:30 AM EST to 12:00 PM EST
Where
Accomack County, Bloxom to 0.22 mi ESE of Bloxom
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.820, -75.630

High water was covering Routes 316 and 182.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328881.